Afib meds and antidepressants

Hi all:)

I hope this post finds you all having a lovely Sunday!

I have a question for any of you who suffer from depression/ anxiety and Afib.

I have been seeing a therapist since my diagnosis, due to the onset of a fairly dramatic bout of anxiety and depression attached to my health. She is lovely, but is urging me to start on an antidepressant as I seem to be getting worse, not better. I heartily agree and have no problem doing so.

I have read some literature which states that SSRIs and SNRIs can increase bleeding risk when on anticoagulants, so my GP is going to consult with the pharmacy to see which drugs are safe to use.

I was wondering if any of you have had success with a specific antidepressant or anti-anxiety medication?

Thanks as always :)

11 Replies

oldestnewest
  • I've been through lots, but unfortunately no benefits. Some, such as tricyclics are best avoided as they may increase arrhythmias. Fluoxetine and citalopram are the usual first line choices and these are helpful for many. Yes, they increase bleeding risk slightly and this has to be factored into the risk benefit decision, but they are commonly combined

  • Thanks for your response Girlie :). I'm sorry to hear you didn't have any luck. Good to know about the tricyclics though, I was unaware of that.

  • I am on fluoxetine which has really helped to stop the anxiety about the afib. I believe it could increase the possibility of bleeds but I have had no problems so far and my doctor was happy to give me them to cheer me up.

  • Thanks Plai :). I'm glad it is working for you! My doctor is saying she is comfortable giving me an SSRI as well, Lopressor. She thinks the risk is overstated, as she discussed it with the pharmacist and he thinks it safe. Hopefully it will work for me.

  • I am glad you got it sorted and hope they help you feel better😀x

  • When i was diagnosed with af after a stroke last year I suffered awful anxiety starting about 3 weeks into recovery. After many months I found out that my 40mg dose of atorvastatin was causing it. This may well not be the case for you but just thought I'd mention it.

  • Glad you got it sorted out:)

    Pretty sure my anxiety is 80% me, maybe 20% beta blockers. It got a bit better with the switch from Metoprolol to Bisoprolol, but still there. So yes, I do think my drugs are part.

  • I take Amitryptaline, Mirtazipine and Lithium as well as Warfarin (plus a number of other meds) I was told they may have an effect on the anticoagulant effect but it hasn't impacted on me that I've noticed. I take 20mg, 45mg, 800mg and 7mg of Warfarin daily. I take longer to stop bleeding and bruise slightly more than I did but nothing major and certainly nothing to worry about. I hope you get the help you need very soon

  • Thanks for your response :). I'm glad things ar working well for you, gives me some hope!

  • I am on flecidine (sp(, and citalpram(sp) (anxiety). Which counter act with each other. However, my doctor and pharmacist are aware of the situation and do not want to change my meds as it could cause a blood clot. I don't know if this helps any. I just thought that I would throw my two cents in.

  • Thanks, and good to know :). My doctor wants to put me on Lopressor... So I'll have to see how it goes. It's particularly frustrating as one of the sources of my anxiety is that I will have a bleed complication, so I have to marginally INCREASE my bleed risk to take drugs that will make me feel BETTER about my bleed risk, lol. Gotta laugh... Or I'd cry. 😂

You may also like...